Utah, 2006

Heavy Snow in Utah, December 16 to 17, 2006

December 16 to 17, 2006 · NWS SLC · 6 events in 6 counties and zones

with significant accumulations reaching down to the bench areas of the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy Snow fell in the Wasatch and Uinta Mountains of Northern Utah...with significant accumulations reaching down to the bench areas of the Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 16, 5:20 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 16, 5:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 AM MST SAT DEC 16 2006

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL MOVE INTO THE GREAT BASIN
TODAY...AND REMAIN THROUGH EARLY NEXT WEEK. HIGH PRESSURE ALOFT WILL
RETURN BY THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...THE COLD CORE UPPER TROUGH ALONG THE WEST COAST EARLY
THIS MORNING IS STILL ON TRACK TO MOVE INTO THE GREAT BASIN LATER
TODAY. THIS TROUGH WILL REMAIN OVER THE BASIN THROUGH SUNDAY...THEN
THE SRN PORTION WILL BREAK AWAY AND CLOSE OFF OVER THE DESERT SW BY
EARLY MONDAY.

THE ONE ACTIVE AREA OF PRECIP OVERNIGHT WAS ALONG THE NEAR 700MB
BAROCLINIC ZONE OVER CNTRL/NRN UTAH. CONVERGENCE INTO THIS BOUNDARY
GENERATED SEVERAL DIFFERENT BANDS OF SNOW DURING THE NIGHT. THIS
BAROCLINIC ZONE WILL LIKELY BECOME THE FOCUS OF STRONG LIFT LATER
TODAY AS THE UPPER TROUGH MOVES INTO THE BASIN. GUIDANCE FOR
SEVERAL RUNS NOW HAS INDICATED STRONG FRONTOGENESIS DEVELOPING AHEAD
OF THE APPROACHING TROUGH. PEAK LIFT WILL LIKELY OCCUR LATE THIS
AFTERNOON/TONIGHT...WITH THE HEAVIEST PRECIP FORMING OVER WRN/NRN
UTAH OVERNIGHT. WEAK CIRCULATION CENTERS EMBEDDED WITHIN THE TROUGH
WILL KEEP SOME LIFT OVER THE AREA SUNDAY. THE CURRENT SUITE OF
WARNINGS/ADVISORIES MAY HAVE TO BE EXTENDED IF THESE CIRCULATIONS
GENERATE WIDESPREAD AND STRONG LIFT SUNDAY.

THE LATEST MODEL GUIDANCE CONTINUES WITH THE IDEA THAT THE TROUGH
WILL STRETCH OUT TO THE SOUTH...WITH THE SRN PORTION CLOSING OFF
OVER THE DESERT SW MONDAY. ONE CHANGE THAT HAS SHOWN UP RECENTLY IS
THAT WHERE THE LOW CENTER HAS FORMED FURTHER WEST OVER SE CA. THIS
SHIFT MAY CREATE PROBLEMS FOR SRN UTAH AS THE LOW EJECTS OUT EARLY
NEXT WEEK. IF THE LOW FORMS FAR ENOUGH SOUTH...MUCH LIKE PREVIOUS
RUNS...THEN A THE AFFECT ON UTAH WILL BE MINIMAL. HOWEVER...THE
LATEST GUIDANCE SUGGEST ANOTHER ROUND OF PRECIP COULD RETURN TO THE
SRN/ERN ZONES EARLY NEXT WEEK. THE CURRENT FORECAST DOES MENTION
SOME PRECIP...BUT FOR NOW WONT PUT ANYTHING SIGNIFICANT IN THE
NARRATIVE. HIGH PRESSURE ALOFT WILL RETURN BY MIDWEEK...BRINGING AN
END TO ANY REAL THREAT OF PRECIP.

&&

.AVIATION...THE TERMINAL WILL SEE PERIODS OF SNOW THROUGHOUT THE
DAY. MVFR CONDITIONS WILL PREVAIL IN THE SNOW BANDS...WITH
CONDITIONS OCCASIONALLY DROPPING TO IFR IN HEAVIER SNOW. OUTSIDE OF
THE BANDS...PERIODS OF VFR CONDITIONS ARE EXPECTED. SNOW SHOULD
BECOME MORE WIDESPREAD LATE THIS AFTERNOON AND EARLY THIS
EVENING...AND CONDITIONS ARE EXPECTED TO DETERIORATE TO IFR AT THAT
TIME. ACCUMULATIONS OF GREATER THAN 1/2 INCH ARE LIKELY ON RUNWAYS
TODAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FOR WASATCH FRONT...TOOELE VALLEY...
     WEST CENTRAL UTAH...GREAT SALT LAKE DESERTS AND MOUNTAINS
     FOR TONIGHT THROUGH EARLY SUNDAY MORNING UTZ002>005 AND UTZ015.
  ...WINTER STORM WARNING WASATCH RANGE...WESTERN UINTA
     MOUNTAINS...WASATCH MOUNTAIN VALLEYS...UTZ006>009 AND WYZ021
     TONIGHT THROUGH EARLY SUNDAY MORNING.
  ...WINTER STORM WARNING CENTRAL AND SOUTHWEST MOUNTAINS THIS
     AFTERNOON THROUGH SUNDAY AFTERNOON UTZ017.
  ...SNOW ADVISORY FOR THE WASATCH PLATEAU AND BOOK CLIFFS THROUGH
     SUNDAY AFTERNOON UTZ010.
WY...WINTER STORM WARNING TONIGHT THROUGH SUNDAY AFTERNOON
     FOR UINTA COUNTY WY021
&&

CONGER/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 16, 6:30 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MST SAT DEC 16 2006

UTZ001>017-WYZ021-171400-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH
FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH
MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL
UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
630 AM MST SAT DEC 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL EXPAND ACROSS THE REGION TODAY. PERIODS OF HEAVY
SNOW ARE POSSIBLE...ESPECIALLY OVER THE MOUNTAINS AND ADJACENT
VALLEYS LATE TODAY AND TONIGHT. NUMEROUS WINTER WEATHER WARNINGS
AND ADVISORIES ARE IN EFFECT. REFER TO THE LATEST WINTER WEATHER
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SNOW SHOWERS WILL CONTINUE DURING THE DAY ON SUNDAY. A LOW
PRESSURE SYSTEM OVER THE DESERT SOUTHWEST EARLY NEXT WEEK MAY BRING
SOME SNOW TO THE CENTRAL PORTION OF THE STATE MONDAY AND
TUESDAY.HIGH PRESSURE ALOFT WILL RETURN FOR THE LATTER HALF OF
NEXT WEEK...BRINGING DRU CONDITIONS AND SEASONAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ018>021-171400-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
630 AM MST SAT DEC 16 2006

THE HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHERN UTAH.

DAY ONE...TODAY

A COLD FRONT TO THE NORTH OF THE AREA WILL CREATE WINDY CONDITIONS
NEAR THE ARIZONA BORDER BY THIS AFTERNOON. SOUTHWEST WINDS OF 15 TO
30 MPH ARE EXPECTED...THOUGH SOME AREAS COULD SEE SLIGHTLY STRONG
WINDS.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM TO THE SOUTH OF THE AREA COULD BRING PERIODS
OF SNOW...WITH RAIN IN THE LOWEST VALLEYS MONDAY AND TUESDAY. HIGH
PRESSURE ALOFT WILL RETURN MIDWEEK...BRINGING DRY AND MILD
CONDITIONS TO THE REGION FOR THE BALANCE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Western Unita Mountains

When
December 16, 9:00 AM MST to 10:00 PM MST
Where
Western Unita Mountains forecast zone
Reported by
Mesonet

Chalk Creek received 12 inches of snow in 12 hours.

Heavy Snow, Southern Wasatch Front/Lehi/Provo/Nephi

When
December 16, 10:00 AM MST to 10:00 PM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
Trained Spotter

Payson received 12 inches in 15 hours.

Heavy Snow, Wasatch Mountains South of I80

When
December 16, 12:00 PM MST to December 17, 12:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
Mesonet

The Cascade Mountain SNOTEL received 14 inches in 12 hours.

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
December 17, 4:00 AM MST to 4:00 PM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
Trained Spotter

Heber City received 14 inches of snow in 15 hours.

Heavy Snow, Salt Lake and Toole Valleys

When
December 17, 6:00 AM MST to 6:00 PM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
NWS Employee

Sandy received 8 inches of snow in 12 hours.

Heavy Snow, Central and Southwest Mountains

When
December 17, 10:00 AM MST to 10:00 PM MST
Where
Central and Southwest Mountains forecast zone
Reported by
Trained Spotter

The Brain Head Ski area received 12 inches of snow in 12 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10071, 10072, 10073, 10075, 10074, 10079.